Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 18, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 12, 2024, 3:42 AM CDT for Anderson County, Franklin County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2024, 3:42 AM CDT (08:42 UTC)
- Expired
- Jul 12, 2024, 7:36 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, KS, Franklin County, KS
The radar
The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 4:24 AM CDT | FLASH FLOOD | 6 Ene Williamsburg, KS | Water flowing over Idaho road near Haskell road, approximately 1 mile south of Interstate 35. |
| Jul 12, 6:16 AM CDT | RAIN 3.07 | 5 Ene Harris, KS | Storm total from personal weather station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2446 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 15.6
The text
As transmitted.
886
WGUS53 KTOP 120842
FFWTOP
KSC003-059-121245-
/O.NEW.KTOP.FF.W.0018.240712T0842Z-240712T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
342 AM CDT Fri Jul 12 2024
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northwestern Anderson County in east central Kansas...
Southwestern Franklin County in east central Kansas...
* Until 745 AM CDT.
* At 341 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 5 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Richmond and Princeton.
This includes Interstate 35 between mile markers 172 and 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3848 9546 3851 9545 3855 9536 3847 9525
3830 9528 3825 9528 3828 9540 3840 9548
FLASH FLOOD...RADAR INDICATED
$$
ng2 follow-up statements
049
WGUS73 KTOP 120927
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
427 AM CDT Fri Jul 12 2024
KSC003-059-121245-
/O.CON.KTOP.FF.W.0018.000000T0000Z-240712T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KS-Franklin KS-
427 AM CDT Fri Jul 12 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT THIS
MORNING FOR NORTHWESTERN ANDERSON AND SOUTHWESTERN FRANKLIN
COUNTIES...
At 426 AM CDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 3 and 5 inches
of rain have fallen. Additional rainfall amounts of 1 to 2 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported water over Idaho road just
south of Haskell.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Richmond and Princeton.
This includes Interstate 35 between mile markers 172 and 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3848 9546 3851 9545 3855 9536 3847 9525
3830 9528 3825 9528 3828 9540 3840 9548
FLASH FLOOD...OBSERVED
$$
ng765
WGUS73 KTOP 121236
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
736 AM CDT Fri Jul 12 2024
KSC003-059-121246-
/O.CAN.KTOP.FF.W.0018.000000T0000Z-240712T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KS-Franklin KS-
736 AM CDT Fri Jul 12 2024
...FLASH FLOOD WARNING FOR NORTHWESTERN ANDERSON AND SOUTHWESTERN
FRANKLIN COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...
Heavy rain has ended, but creeks and streams continue to rise from
runoff. A flood advisory is in effect until 1030 AM.
&&
LAT...LON 3848 9546 3851 9545 3855 9536 3847 9525
3830 9528 3825 9528 3828 9540 3840 9548
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 12:20 AM CDT, 3 hours 22 minutes earlier. Its key messages:
- A few strong storms possible this evening south of the Turnpike.
- Heat increasing this weekend, heat indices of 105-108 possible Sat/Sun/Mon.
- Next widespread precip chances come Tuesday night with cold front.
Area forecast discussion, Jul 12, 12:20 AM CDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1220 AM CDT Fri Jul 12 2024 .KEY MESSAGES... - A few strong storms possible this evening south of the Turnpike. - Heat increasing this weekend, heat indices of 105-108 possible Sat/Sun/Mon. - Next widespread precip chances come Tuesday night with cold front. && .DISCUSSION... Issued at 154 PM CDT Thu Jul 11 2024 This afternoon, a low amplitude shortwave trough was located over western Iowa, and was rotating around the base of a larger upper- level trough over the Great Lakes. At the surface, there was cyclonic flow around a low pressure centered over south central Kansas, with a convergent boundary extending to the east towards Springfield, MO. As the upper level forcing acts on the surface boundary, thunderstorms will have a chance to develop in southeastern Kansas. There is a marginal risk for severe thunderstorms, as the stronger storms will have a threat for damaging winds and large hail. Surface based CAPE of around 2000 J/Kg with effective shear around 30 knots suggests that storms are not likely to be well organized. However, dry air aloft will lead to DCAPE values around 1500 J/Kg, leading to a damaging wind threat. With a strengthening low level jet and strong elevated instability, large hail will also be possible in the stronger cores. After that impulse moves through, Kansas will begin clearing out overnight and into tomorrow. Unfortunately, there is no cold front attached to the system, and the heat will only ramp up through the weekend. Tomorrow, high temps will range from 94-100, with the higher temps in central Kansas. With dewpoints around 70, most areas can expect heat indices around 100. 500 hPa heights will increase through the weekend as the western ridge strengthens. As a result, thunderstorm chances will drop this weekend, and the temperature will rise. Southerly flow will be advecting moisture into the area, and close to the KS/MO border, dewpoints near 70 and temperatures near 100 will be commonplace. Further west, stronger mixing will keep dewpoints closer to 60, but temperatures will be closer to 105. The result is that most of the area will see heat indices between 105 and 108 from Saturday through Monday. Max temperatures for Sunday and Monday were slightly adjusted, due to the GFS showing its hot bias, nearly 6 degrees F above the other global models in some spots. It appears that the next big trough/frontal boundary will push through the area some time between Tuesday and Wednesday, with the GEFS mean showing Tuesday in the overnight period. This will come with another shot of precipitation along the front in the form of thunderstorms. Widespread precip and cloud cover should keep temperatures down for Wednesday, with the current forecast showing more seasonal temperatures in the upper 80s. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1220 AM CDT Fri Jul 12 2024 VFR conditions will continue over the period at all sites. Isolated convection could cause temporary drops in CIGs and visibilities over the next 6 hours for KTOP and KFOE, but confidence was not high enough for any mention in TAFs. Winds shift towards the south later in the TAF period with mid and high clouds filtering in from the northwest. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Montgomery AVIATION...Griesemer
Hazardous weather outlook, Jul 11, 9:44 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 944 PM CDT Thu Jul 11 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-130245- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 944 PM CDT Thu Jul 11 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A heat wave is forecast to impact the region this weekend and into the first part of next week. Highs are forecast to be around 100 degrees beginning Saturday and continuing until Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Jul 12, 2:01 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
201 AM CDT Fri Jul 12 2024
KSZ056-059-120730-
Franklin-Anderson-
201 AM CDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FRANKLIN AND
NORTHWESTERN ANDERSON COUNTIES THROUGH 230 AM CDT...
At 201 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Harris, moving northeast at 5 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Garnett, Richmond, Princeton, and Harris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3823 9522 3824 9547 3848 9545 3850 9516
TIME...MOT...LOC 0701Z 240DEG 6KT 3834 9535
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PrietoSpecial weather statement, Jul 12, 2:06 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
206 AM CDT Fri Jul 12 2024
KSZ056-059-120730-
Franklin-Anderson-
206 AM CDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES THROUGH 230 AM CDT...
At 206 AM CDT, Doppler radar was tracking a strong thunderstorm over
Greeley, moving east at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to outdoor
objects and vegetation is possible.
Locations impacted include...
Greeley and Lane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 9507 3826 9508 3829 9519 3844 9520
3846 9507
TIME...MOT...LOC 0706Z 264DEG 6KT 3836 9512
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PrietoLocal storm report, Jul 12, 2:34 AM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
234 AM CDT Fri Jul 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM Hail 6 E Westphalia 38.18N 95.39W
07/12/2024 E0.88 Inch Anderson KS Emergency Mngr
Radar estimated time.
&&
JPSpecial weather statement, Jul 12, 3:04 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
304 AM CDT Fri Jul 12 2024
KSZ055-056-059-120845-
Franklin-Osage-Anderson-
304 AM CDT Fri Jul 12 2024
...STRONG THUNDERSTORMS WILL IMPACT FRANKLIN...NORTHERN ANDERSON AND
EAST CENTRAL OSAGE COUNTIES THROUGH 345 AM CDT...
At 303 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Centropolis to 5 miles
west of Garnett. Movement was east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Ottawa, Garnett, Pomona, Richmond, Williamsburg, Quenemo, Princeton,
and Harris.
This includes Interstate 35 between mile markers 169 and 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3874 9519 3819 9511 3812 9540 3868 9556
TIME...MOT...LOC 0803Z 249DEG 7KT 3869 9538 3828 9534
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PrietoLocal storm report, Jul 12, 3:09 AM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
309 AM CDT Fri Jul 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 AM Hail 3 S Garnett 38.24N 95.24W
07/12/2024 E0.88 Inch Anderson KS Emergency Mngr
&&
JPSpecial weather statement, Jul 12, 3:39 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
339 AM CDT Fri Jul 12 2024
KSZ056-059-120930-
Franklin-Anderson-
339 AM CDT Fri Jul 12 2024
...STRONG THUNDERSTORMS WILL IMPACT FRANKLIN AND NORTHEASTERN
ANDERSON COUNTIES THROUGH 430 AM CDT...
At 338 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 3 miles north of Pomona to
4 miles southwest of Garnett. Movement was northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Ottawa, Garnett, Centropolis, Pomona, Richmond, Greeley, and
Princeton.
This includes Interstate 35 between mile markers 171 and 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3820 9536 3864 9551 3869 9551 3874 9520
3824 9510
TIME...MOT...LOC 0838Z 215DEG 3KT 3866 9544 3824 9529
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PrietoThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:13 PM CDT | Special Weather Statement | TOP | Lyon | 32 min |
| Jul 11, 7:48 PM CDT | Special Weather Statement | TOP | Lyon | 27 min |
| Jul 11, 7:53 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 37 min |
| Jul 12, 12:38 AM CDT | Special Weather Statement | TOP | Anderson | 37 min |
| Jul 12, 12:58 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 32 min |
| Jul 12, 1:13 AM CDT | Special Weather Statement | TOP | Anderson | 47 min |
| Jul 12, 1:25 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 50 min |
| Jul 12, 1:46 AM CDT | Special Weather Statement | TOP | Anderson | 29 min |
| Jul 12, 1:48 AM CDT | Areal Flood Advisory | TOP | Anderson | 3 hr |
| Jul 12, 2:01 AM CDT | Special Weather Statement | TOP | Anderson | 29 min |
| Jul 12, 2:06 AM CDT | Special Weather Statement | TOP | Anderson | 24 min |
| Jul 12, 2:12 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 33 min |
| Jul 12, 2:14 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 46 min |
| Jul 12, 2:23 AM CDT | Areal Flood Advisory | TOP | Anderson, Franklin | 3 hr |
| Jul 12, 2:42 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 33 min |
| Jul 12, 3:04 AM CDT | Special Weather Statement | TOP | Anderson, Franklin | 41 min |
| Jul 12, 3:39 AM CDT | Special Weather Statement | TOP | Anderson, Franklin | 51 min |
| Jul 12, 4:31 AM CDT | Special Weather Statement | TOP | Franklin | 44 min |
| Jul 12, 4:34 AM CDT | Areal Flood Advisory | TOP | Franklin | 6 hr |
| Jul 12, 7:36 AM CDT | Areal Flood Advisory | TOP | Anderson, Franklin | 3 hr |
| Jul 12, 2:33 PM CDT | Heat Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 3 days |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.